|cd4 count went down, should I be concerned?
Jun 17, 2007
I am 52 years young, female, diagnosed with AIDS one year ago this month. My first lab showed CD4 <20, VL 100,000. I started on Truvada, Sustiva, Bactrim, and a thrush medication which cleared up. (I can't remember the name of that med) My labs then went to CD4 89, 151, 161, now back down to 149 the VL has been undetected since I began my meds. Also, I did not adjust well to the Sustiva early on, so I was switched to Viramune. I continue to take the Bactrim. I am very paranoid about the slow CD4 rise, and now it is dropping. I have been eating better, I take vitamins now,(didn't use to) drink one Ensure or Boost a day, and one Dan Active. I don't exercise at all but I am looking for some routine I might like, so I will stay with it. I feel really great now, just some weight gain. In the beginning I dropped a lot of weight and felt horrilbe, the thrush finally got me to go see a Doctor. A lot of people tell me I am look great. So, is there anything I can do about the dropping CD4 count? My Doctor says it may sometimes go up and down and science does not know why. Thanks for all your hard work!
Response from Dr. Pierone
It sounds like you are right on track since no one undergoing immune reconstitution experiences an increase in CD4+ lymphocyte counts on every blood test. In fact, as the CD4+ lymphocyte count increases, there will be more variability and you will probably see quite a few transient declines from test to test. But as long as the viral load stays undetectable, then the long-term CD4 trend will be up. Keep up the great work with your diet and add some regular exercise to your schedule. Keep in mind that the short term fluctuations in the numbers are meaningless, but how you feel and the long-term trend in the CD4+ lymphocyte count is the overriding consideration.
Best of luck!
high risk hpv
HELP, mother diagnosed with PML
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.